Iowa, 2020

Hail and Damaging Wind in Iowa, May 14 to 15, 2020

May 14 to 15, 2020 · NWS DMX · 24 events in 7 counties and zones

Early morning convection across southern Iowa developed on the nose of the low-level jet in conjunction with a stationary front, remaining sub-severe. This boundary lifted north into central Iowa and by afternoon CAPE exceeded 2000 J/kg with 30+ knots of shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Early morning convection across southern Iowa developed on the nose of the low-level jet in conjunction with a stationary front, remaining sub-severe. This boundary lifted north into central Iowa and by afternoon CAPE exceeded 2000 J/kg with 30+ knots of shear. Storms were able to restrengthen along this boundary in the afternoon, producing up to baseball-sized hail and gusty winds resulting in tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 1:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 14, 1:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
225 PM CDT Thu May 14 2020

.SHORT TERM.../Tonight through Friday Night/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Main concerns tonight will be the extent of the severe weather and
potential for training storms southeast as the boundary nears the
Iowa-Missouri border.  Front has managed to remain over southern
Iowa with most of the convection so far elevated along and just
north of the boundary.  Dewpoints have climbed to 65 to 70F in the
south with temperatures in the upper 60s/lower 70s as well.
Effective bulk shear continues to support some storm organization in
the south and LCL's remain low.  Early morning 12z subjective H850
analysis showed +10C fetch of moisture just ahead of the approaching
low. With clearing in the south now, expecting that severe will be
ramping up in the next few hours. SWODY1 has been trimmed back a bit
in the south.  As for the hydro threat, as noted in earlier update
we continue with dry antecedent conditions ove
r most of the region
but there is a small potential for a few rounds of storms southeast
into the overnight as the front sags south and low level inflow
increases into the overnight hours.  This would likely be focused
mainly in the far southeast where the current flash flood watch has
been issued.  The storms are likely to continue into the evening
hours and begin to diminish after midnight for most of the area.
Lows tonight will dip into the 40s northwest to the upper 50s in the
southeast. Friday will see a pleasant day with high pressure
building across the region.  Highs will reach the lower to mid 70s
during the day. Tomorrow night the next system will approach.  The
models are still slowing the timing and will follow suit with slower
arrival by 12z Saturday and mainly in southwest sections.  Lows
tomorrow night will hold in the lower to mid 50s south.

.LONG TERM.../Saturday through Thursday/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Models in decent agreement for Saturday with incoming short wave and
potential for a spring system that bring another 1 or more inches of
rainfall to the region with breezy conditions.  Highs Saturday will
be slightly cooler in the upper 60s to lower 70s over the area with
thicker clouds and plenty of showers around. The system will pull
northeast overnight into Sunday, with another trough swinging
through the region. Showers and clouds along with continued
northwest flow.  Highs will fall back to the lower to mid 60s with
some sun returning later in the day. The advertised warm-up will
continue into midweek with highs returning to the 70s and 80s by
Wednesday into Thursday.  Little precipitation is expected for
Monday through Thursday.  Though the GFS is a bit faster by
Thursday, it's likely too fast and the Euro has a better handle on
timing which keeps the region dry into Thursday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1227 PM CDT Thu May 14 2020

Area of convection continues to fester near the I80 corridor with
cigs still MVFR over portions of the north; some improvement there
by 21-00z. In the south, expecting the convection to increase
through 00z with occasional lower MVFR vis/cigs at KDSM/KOTM
through about 02-06z. Most areas improve toward 12z with less
restrictions to flight.  /rev

&&

.HYDROLOGY...
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Model trends continue to show some potential for localized heavy
rainfall in the far southeast late this afternoon and overnight.
Though somewhat conditional, have issued a Flash Flood Watch for a
small portion of the forecast area. Antecedent soil moisture and
conditions remain dry, but localized heavy rainfall in excess of 3
to 4 inches may cause some urban runoff issues if storms train
across the same locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for IAZ086-097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, May 14, 11:34 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1234 PM CDT Thu May 14 2020

IAZ086-097-151745-
Wapello-Davis-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area this evening and
overnight. Please refer to www.weather.gov/desmoines for more
information.

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of south central and southeastern
Iowa. Damaging wind gusts and large hail are the primary severe
concerns with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ050-060>062-072>075-081>085-092>096-151745-
Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of central, south central and
southeastern Iowa. Damaging wind gusts and large hail are the
primary severe concerns with an isolated tornado possible.
Locally heavy rainfall may also occur as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms remains possible later today with the higher
severe risk over south central and southeastern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

In the hours before

Special weather statement, May 14, 9:29 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1029 AM CDT Thu May 14 2020

IAZ070>072-081-082-141730-
Cass-Adair-Madison-Adams-Union-
Including the cities of Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Corning, and Creston
1029 AM CDT Thu May 14 2020

...Moderate to Heavy Rainfall This Morning...

An area of storms in southwest Iowa have already produced rainfall
amounts of 1 to 2 or more inches in portions of Taylor and Adams
counties. As the storms slowly progress north and east through
the remainder of the morning, they will continue to produce
locally moderate to heavy rainfall with the potential for a quick
1 to 2 inches or more of rain. Primary hazards expected would be
locally ponding water and lightning associated with the storms.
Special weather statement, May 14, 1:36 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
236 PM CDT Thu May 14 2020

IAZ057>059-071-142030-
Guthrie IA-Audubon IA-Adair IA-Dallas IA-
236 PM CDT Thu May 14 2020

...Strong Thunderstorm With Penny Sized Hail...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Guthrie Center, moving east at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Guthrie Center, Stuart, Panora, Lake Panorama, Adair, Casey,
Diamondhead Lake, Menlo and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 9476 4176 9426 4150 9424 4140 9467
      4146 9470 4150 9470 4150 9472
TIME...MOT...LOC 1936Z 251DEG 19KT 4150 9463

REV
Special weather statement, May 14, 2:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
345 PM CDT Thu May 14 2020

IAZ071-072-142130-
Adair IA-Madison IA-
345 PM CDT Thu May 14 2020

...Rapidly intensifying storm may produce dime to penny
size hail...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Winterset, Greenfield, Stuart, Earlham, Fontanelle, Greenfield
Municipal Airport, Nodaway Park and Winterset-Madison County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 9454 4138 9460 4148 9441 4150 9404
      4131 9394
TIME...MOT...LOC 2044Z 249DEG 33KT 4133 9449

Kotenberg
Special weather statement, May 14, 2:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
357 PM CDT Thu May 14 2020

IAZ072>074-082>084-142145-
Marion IA-Clarke IA-Lucas IA-Union IA-Madison IA-Warren IA-
357 PM CDT Thu May 14 2020

...Line of intensifying storms may produce small hail...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Winterset to 7 miles
northwest of Chariton. Movement was northeast at 40 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Indianola, Norwalk, Knoxville, Winterset, Osceola, Pleasantville,
Melcher-Dallas, Lakeside Casino, Knoxville Raceway, Avenue Of The
Saints Event Center, Lake Red Rock, Milo, Murray, St. Charles, New
Virginia, Truro, Martensdale, Lacona, Lorimor and Cumming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 9414 4117 9424 4126 9424 4151 9370
      4134 9287 4131 9287 4098 9343
TIME...MOT...LOC 2056Z 235DEG 36KT 4123 9412 4109 9341

Kotenberg

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 11 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Warren

When
May 14, 3:00 PM CST to 9:00 PM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Trained spotter report of 2.7 inches of rain.

Hail, Warren

When
May 14, 3:18 PM CST
Where
Warren County, 1.04 mi W of New Virginia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Trained Spotter report of golf ball sized hail.

Hail, Warren

When
May 14, 3:19 PM CST
Where
Warren County, 0.69 mi N of New Virginia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.190, -93.730

Trained spotter report of 1.25 inch hail.

Hail, Warren

When
May 14, 3:22 PM CST
Where
Warren County, New Virginia
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
41.180, -93.730

Media relayed image of baseball sized hail. Delayed report via social media. Time estimate via radar.

Hail, Warren

When
May 14, 3:24 PM CST
Where
Warren County, 2.14 mi NNW of Medora
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.210, -93.630

Amateur radio relayed report fo quarter sized hail.

Hail, Warren

When
May 14, 3:30 PM CST
Where
Warren County, New Virginia
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
41.180, -93.730

Emergency management relayed report of 3 inch hail.

Lightning, Polk

When
May 14, 3:30 PM CST
Where
Polk County, 2.07 mi N of Grimes
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.710, -93.800

Law enforcement report of lightning striking a home.

Hail, Warren

When
May 14, 3:35 PM CST
Where
Warren County, 1.25 mi WNW of Cool
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.190, -93.600

Trained spotter reported 1.25 inch hail.

Heavy Rain, Warren

When
May 14, 3:45 PM CST to 4:30 PM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Trained spotter reported 2.1 inches of rain fell in approximately 45 minutes.

Hail, Warren

When
May 14, 3:46 PM CST
Where
Warren County, 0.86 mi SW of Indianola Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.290, -93.580

Public report of penny sized hail.

Hail, Warren

When
May 14, 4:00 PM CST
Where
Warren County, 0.86 mi NE of Milo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.290, -93.440

Emergency management reported quarter sized hail.

Heavy Rain, Mahaska

When
May 14, 4:00 PM CST to 10:00 PM CST
Where
Mahaska County, 2.07 mi N of Lakonta
Reported by
CoCoRaHS
Coordinates
41.230, -92.750

CoCoRaHS report of 2.56 inches of rain. Beginning and end time roughly estimated from radar.

Heavy Rain, Wapello

When
May 14, 4:00 PM CST to 10:00 PM CST
Where
Wapello County, (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.100, -92.450

ASOS report of 4.37 inches of rain. Beginning and end time roughly estimated from radar.

Heavy Rain, Mahaska

When
May 14, 4:00 PM CST to 10:00 PM CST
Where
Mahaska County, 3.17 mi SSW of Olivet
Reported by
COOP Observer
Coordinates
41.280, -92.860

CO-OP report of 2.08 inches of rain. Beginning and end time roughly estimated from radar.

Heavy Rain, Marion

When
May 14, 4:00 PM CST to 10:00 PM CST
Where
Marion County, Columbia
Reported by
COOP Observer
Coordinates
41.180, -93.150

CO-OP report of 2.30 inches of rain. Beginning and end time roughly estimated from radar.

Heavy Rain, Marion

When
May 14, 4:00 PM CST to 10:00 PM CST
Where
Marion County, 2.93 mi SE of Knoxville Arpt
Reported by
COOP Observer
Coordinates
41.270, -93.080

CO-OP report of 5.19 inches of rain. Beginning and end time roughly estimated from radar.

Heavy Rain, Lucas

When
May 14, 4:00 PM CST to 10:00 PM CST
Where
Lucas County, 2.09 mi E of Chariton
Reported by
COOP Observer
Coordinates
41.020, -93.280

CO-OP report of 2 inches of rain. Beginning and end time roughly estimated from radar.

Hail, Warren

When
May 14, 4:13 PM CST
Where
Warren County, 0.69 mi N of Cool
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -93.580

Public report fo quarter sized hail.

Hail, Warren

When
May 14, 4:22 PM CST
Where
Warren County, 1.25 mi WNW of Cool
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.190, -93.600

Trained spotter report of nickel sized hail.

Heavy Rain, Lucas

When
May 14, 4:30 PM CST to 10:00 PM CST
Where
Lucas County, 2.95 mi NNW of Russell
Reported by
CoCoRaHS
Coordinates
41.020, -93.220

CoCoRaHs report of 2 inches of rain. Beginning and end time roughly estimated from radar.

Thunderstorm Wind, Marion

When
May 14, 4:55 PM CST
Where
Marion County, 3.61 mi SSE of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.270, -92.950

Multiple large tree limbs down along Pierce Drive.

Heavy Rain, Lucas

When
May 14, 5:00 PM CST to 7:00 PM CST
Where
Lucas County, 0.87 mi NE of Lucas
Reported by
Trained Spotter
Coordinates
41.040, -93.460

Trained spotter reports heavy rain with fields and ditches filled with water. Beginning and end time roughly estimated from radar.

Hail, Wapello

When
May 14, 6:09 PM CST
Where
Wapello County, Kirkville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.150, -92.500

Emergency manager report of quarter sized hail.

Heavy Rain, Davis

When
May 14, 7:00 PM CST to May 15, 12:00 AM CST
Where
Davis County, 1.57 mi W of Floris
Reported by
CoCoRaHS
Coordinates
40.870, -92.350

CoCoRaHS report of 2.15 inches of rain. Beginning and end time roughly estimated from radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890956, 889848, 889850, 889852, 889853, 889854, 890963, 889855, 890952, 889856, 889857, 890955, 890957, 890959, 890960, 890961, 890962, 889858, 889859, 890958, 890964, 890953, 890951, 890954.